California, 2014Flash Flood and Winter Storm in California, February 5 to 10, 2014
February 5 to 10, 2014 · NWS STO · 6 events in 4 counties and zones
Three waves of Pacific atmospheric-river-type storms brought significant wet weather to California. 5 of liquid equivalent for the Sierra, which equated to several inches of fresh snow.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $700,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Three waves of Pacific atmospheric-river-type storms brought significant wet weather to California. The first wave (late Feb 5 through Feb 6) brought 1-1.5 of liquid equivalent for the Sierra, which equated to several inches of fresh snow. The second wave (early Feb 7 through early Feb 8) brought over a foot of snow to the mountains, with snow levels beginning at approximately 3500 ft on Friday morning rising to above 6500 ft by Saturday morning. The valley received 0.50-1.00 of rain and the mountains received 2-4 of liquid equivalent. The third wave (Feb 8 through Feb 10) brought 0.50-1.00 of rain for the valley and 2-4 of liquid equivalent for the Sierra, which equated to an additional 1-3 ft of snow above 6500ft. |Storm total for the entire 5-day event was 20-80 of snow over the mountains which equated to 10 to 15 of liquid for the Sierra and 5-8 of liquid for the northern mountains and coastal range. The valley received 2-4 of rain total, and the foothills received 3-5 of rain total.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Feb 5, 3:47 PM PST, 13 minutes earlier.
Area forecast discussion, Feb 5, 3:47 PM PST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
347 PM PST Wed Feb 5 2014
.Synopsis...
A cold low pressure system will bring showers to the region late
tonight through Thursday, with moderate snow accumulations in the
Sierra. A wetter, warmer, and windier storm will arrive beginning
Friday and continue through the weekend.
&&
.Discussion...
Satellite imagery shows several areas of low pressure oriented
along roughly 45N across North America. A moisture plume has
crossed the eastern Pacific with the cloud shield now moving over
California. Elevated radar returns are now moving inland in
association with this system, but no reports of rain reaching the
ground just yet. Temperatures are peaking in the 50s across the
Valley this afternoon, with 30s to 40s over the mountains. These
temperatures are around to slightly cooler than normal for this
time of year.
First weather system will arrive late tonight and continue through
Thursday. The short-term models remain in remarkably poor
agreement with this system, so confidence is low. The general
consensus is that the system may split, perhaps sending more
energy and moisture southward. How far south is a big question,
along with the coverage of showers. Regardless, we expect snow
levels to be initially in the 1000-2000 ft range along the Shasta
County mountains, and between 2500-3500 ft along the Sierra before
rising. Have issued a Snow Advisory for the west slopes of the
northern Sierra, with the expectation that the heaviest
accumulations will probably be along and south of Interstate 80.
Residual showers may linger over the mountains into Friday. There
is much better model agreement with the next storm system, due to
arrive Friday. Expect area-wide precipitation, breezy south
winds, and rising snow levels with this system which should last
through the weekend. Snow levels should quickly rise from 4000 ft
or so up to 6000+ ft on Saturday, then potentially above 7000 ft
on Sunday. In other words, major highway passes like Interstate 80
and Highway 50 may see heavy snow accumulation through the first
half of the weekend, then see it change over to rain by Sunday.
Storm total precipitation totals are currently in the 2-4 inch
range in the Valley, and potentially 4-8 inches over the
mountains. With this atmospheric river event expected to bring
consistently moderate to heavy precipitation over a few day's
time, we may see some urban and small stream flooding in the
Valley and foothills.
Dang
.Extended Discussion (Sunday through Wednesday)
Moist system will continue to bring precipitation...moderate to
heavy at times...over Interior Northern California on
Sunday. Precipitable water values around 1.25 inches over the area
with a 1.4 inch plume along the coast on Sunday. A 120 KT jet over
the area on Sunday bringing good dynamics along with the abundant
moisture for moderate to heavy precipitation at times. 700 mb
temperatures around -2 deg C on Sunday morning and drop during the
day to around -6 by Monday morning, this will bring lowering snow
levels from around 7500 to around 6000 feet by Monday morning.
Precipitation totals by Monday morning may be around 1.5 to 3.5 inches
in the valley and around 5 to 7 inches possible over the higher
elevations of the Sierra. Precipitation is expected to taper off
on Monday. Some uncertainty in when the next system may arrive and
how far south it will track so best chance looks like over the
North on Wednesday at this time.
&&
.Aviation...
Increasing clouds as incoming storm approaches. Deteriorating
conditions with lowering ceilings and precipitation moving into
the area tonight into Thursday. Expect TAF sites to experience a
mix of MVFR and local IFR after 10z Thursday. Snow levels will
lower into the foothills overnight and some models indicate a
little snow at Redding by Thursday morning but confidence is low that it
will get down to the airport at this time.
&&
.STO Watches/Warnings/Advisories...
winter storm watch from friday afternoon through saturday
evening above 5000 feet in the west slope northern sierra
nevada...western plumas county/lassen park.
winter weather advisory from 4 am to 10 pm pst thursday above
4000 feet in the west slope northern sierra nevada.
winter storm watch from friday afternoon through saturday
evening above 4000 feet in the shasta lake area / northern
shasta county.
&&
Hazardous weather outlook, Feb 5, 7:00 AM PST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST WED FEB 5 2014
CAZ013>019-063-064-066>069-061500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST WED FEB 5 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
* WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.
THE LATEST WEATHER INFORMATION IS AVAILABLE AT
WEATHER.GOV/SACRAMENTO
INTERACT WITH US VIA SOCIAL MEDIA AT
FACEBOOK.COM/NWS.SACRAMENTO
TWITTER.COM/NWSSACRAMENTO
In the hours before
Special weather statement, Feb 5, 3:10 PM PST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
310 PM PST WED FEB 5 2014
CAZ015>019-063-064-066-067-061400-
NORTHERN SACRAMENTO VALLEY-CENTRAL SACRAMENTO VALLEY-
SOUTHERN SACRAMENTO VALLEY-CARQUINEZ STRAIT AND DELTA-
NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE-
310 PM PST WED FEB 5 2014
...MODERATE TO HEAVY RAIN POSSIBLE FRIDAY THROUGH THE WEEKEND...
* IMPACTS: DEBRIS FLOWS MAY BE POSSIBLE ALONG BURN SCARS. URBAN
AND SMALL STREAM FLOODING WILL BE POSSIBLE DURING PERIODS OF
HEAVIER RAINFALL.
* FORECAST CONFIDENCE: HIGH CONFIDENCE IN POTENTIAL FOR IMPACTS.
LOWER CONFIDENCE IN TIMING OF HEAVIEST RAINFALL PERIODS.
* TIMING AND STRENGTH: A SERIES OF IMPULSES WILL BRING PERIODS OF
MODERATE TO HEAVY RAINFALL ACROSS INTERIOR NORTHERN CALIFORNIA.
THE FIRST WAVE SHOULD ARRIVE FRIDAY, WITH SUCCESSIVE WAVES
CONTINUING THROUGH SUNDAY. CURRENT FORECASTS SUGGEST THAT 2 TO
4 INCHES OF RAIN WILL BE POSSIBLE ACROSS PARTS OF THE
SACRAMENTO AND NORTHERN SAN JOAQUIN VALLEYS. BETWEEN 4 TO 8
INCHES OF LIQUID EQUIVALENT RAINFALL WILL BE POSSIBLE OVER THE
MOUNTAINS.
DANG
Event by event
4 winter storm, 1 winter weather, 1 flash flood. Local standard time, as filed.
Winter Weather, West Slope Northern Sierra Nevada
- When
- February 5, 4:00 PM PST to February 6, 6:00 PM PST
- Where
- West Slope Northern Sierra Nevada forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- SNOTEL
The first wave of Pacific storms started Wednesday evening, Feb. 5, and continued through Thursday afternoon, Feb. 6th. This wave only brought approximately 4-8 inches to the western slope of the Sierra. Majority of ski resorts and SNOTELs reported 4-6 inches above 7000ft, and Blue Canyon received approximately 4 inches at 5200ft. Local news reported a fatal accident on I-80 near Soda Springs. A woman was killed by a car spinning out of control from the wintry weather at approximately 5:40pm, which struck her and she was thrown 80-100 ft. She and her driver were standing outside on the shoulder at the time, due to their own car spinning out a short time earlier.
Winter Storm, Mt Shasta/Western Plumas County
- When
- February 7, 1:00 AM PST to February 8, 12:00 AM PST
- Where
- Mt Shasta/Western Plumas County forecast zone
- Reported by
- Mesonet
A Pacific storm brought snow Friday and Friday night for Southern Cascade/Northern Sierra mountains. Harkness Flat near Chester (6200ft) reported a storm total of approximately 14 inches when snow levels were around 3500-4500 ft Friday. Some higher locations were estimated to receive over 2-3 ft of snow Friday. The area received 2-4 inches of liquid equivalent.
Winter Storm, West Slope Northern Sierra Nevada
- When
- February 7, 2:00 AM PST to February 8, 1:00 AM PST
- Where
- West Slope Northern Sierra Nevada forecast zone
- Reported by
- COOP Observer
A Pacific storm brought snow Friday and Friday night for the northern Sierra Nevada. Blue Canyon (5200ft) reported a storm total of approximately 14 inches when snow levels were around 3500-4500 ft Friday. Kingvale (6200ft) reported a storm total of 20 inches. The ski resorts (8000-9000ft) reported 1 to 1.5ft of storm total snow. The area received 2-4 inches of liquid equivalent.
Winter Storm, Shasta Lake/North Shasta County
- When
- February 7, 9:00 AM PST to February 8, 1:00 AM PST
- Where
- Shasta Lake/North Shasta County forecast zone
- Reported by
- Mesonet
A Pacific storm brought snow Friday and Friday night for northwest Shasta County mountains. Slate Creek near Dunsmuir (5700ft) reported a storm total of approximately 12 inches when snow levels were around 3000-4000 ft Friday. The area received 1-4 inches of liquid equivalent.
Winter Storm, West Slope Northern Sierra Nevada
- When
- February 8, 10:00 AM PST to February 10, 8:00 AM PST
- Where
- West Slope Northern Sierra Nevada forecast zone
- Reported by
- SNOTEL
The third Pacific storm wave was semi-connected to the second wave and began mid day Feb 8, but lasted through early Feb 10. Snow levels started off around 5000-6000 ft Saturday but rose to over 7000 ft by Monday. This wave brought 2-4 of liquid equivalent for the Sierra, which equated to an additional 1-2.5 ft of snow above 6500ft. Carson's Pass (8350ft) reported 29 of snow total mid-day Saturday through early Monday, and Ebbett's Pass (8760ft) reported 31 of snow total and Echo Peak (7670ft) reported 36 of snow during that time. Ski resorts reported an additional 1-2 ft of snow.
Flash Flood, Butte
- When
- February 9, 10:00 PM PST to February 10, 1:30 AM PST
- Where
- Butte County, 0.27 mi SSE of Mullberry to 0.14 mi SE of Mullberry
- Cause
- Heavy Rain
- Property damage
- $700,000
- Reported by
- County Official
- Coordinates
- 39.726, -121.778
A heavy band of rain moved through Chico approximately 10pm on Sunday, Feb. 9th, through past midnight. The city of Chico received approximately 0.80 inches in 30-40 minutes, and approximately 1.00 inch in an hour, with additional heavy rainfall on the foothills to the east. A new subdivision that was under construction had pour drainage causing occupied homes to flood, particularly on Bancroft Drive. The houses that reported significant damage were addresses 2855, 2857, 2859, 2861, and 2863 on Bancroft Drive located near East 20th St, just east of Bruce Road. A wall of water came from the foothills to the east that overwhelmed the drains filling up the surrounding area, and rose as high as 2 ft into some of the homes causing significant damage. Note: the area selected includes the significantly damaged homes, but reports of flooded streets extended through many of the subdivisions in the area with no damage reported.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Avalanche in Utah, February 5 to 10, 20142 deaths · $40,000 · 8 events
- Cold in Wisconsin, February 5, 20141 death · 1 event
- Cold in Minnesota, February 5 to 7, 20141 death · 1 event
- Heavy Snow in Vermont, February 5, 2014$170,000 · 16 events
- Heavy Snow and Winter Weather in New York, February 5, 2014$55,000 · 9 events
- Winter Storm and Heavy Snow in New York, February 5, 201427 events
- Winter Weather in Texas, February 5 to 6, 201420 events
- Winter Storm in New York, February 5, 201418 events
- Heavy Snow in Massachusetts, February 5, 201418 events
- Heavy Snow in Maine, February 5, 201417 events
- Flood and Heavy Rain in California, February 5 to 8, 201415 events
- Heavy Snow in New Hampshire, February 5, 201412 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500358, 499690, 499691, 499689, 499817, 500359.